How to care for your skin during colorectal cancer treatment

Chemotherapy treatments for colorectal cancer can have side effects that could affect your skin. The treatments cetuximab and panitumab, which are commonly used to treat specific types of colorectal cancer, can cause a specific type of rash similar to pimples or acne. This rash can be mild but can also be severe and have a visual impact that is not dissimilar to that of alopecia for cancer patients. These treatments can also cause dryness or cracking in the hands and feet and changes around the nail bed.

These side effects are due to the toxicity of chemotherapy treatments, which are known as Epidermal Growth Factor Receptor (EGFR) inhibitors. While EGFRs are a component of cancer cells, they are also found in the skin, which leads skin toxicity.

Professor Tim Price says that skin toxicity can be managed through “Education, medication, and sometimes holding or reducing a dose of the chemotherapy drug.”

A skin toxicity rash can be prevented or the severity can be reduced with antibiotics or steroid creams that are similar to those used to treat acne.

“One of the reassuring things is that there is an association with getting the rash and outcome – you’re more likely to have a good outcome if you get some rash,” says Professor Tim Price.

If symptoms become more severe, the dose of medication can be adjusted to treat them successfully. The skin changes are often increased by sun exposure so managing this is also a key part of minimising the effect of the rash.

The first step to caring for your skin while undergoing treatment for colorectal cancer is to have a conversation with your oncologist about how you can best prevent or manage the symptoms while still getting the best outcome from treatment. A proactive approach is key to ensuring that skin toxicity is reduced and does not become severe.

Share